Alert archive / Georgia / River Flood Warnings in 2017

River Flood Warning 8, NWS Tallahassee, FL

January 3, 2017Early County, Seminole County, Georgia; Jackson County, Florida; Houston County, Alabama

NWS Tallahassee, FL issued this river flood warning at Jan 3, 2017, 8:20 PM EST for Early County, Seminole County, Georgia; Jackson County, Florida; Houston County, Alabama. It took effect at Jan 4, 2017, 9:00 AM EST. It was in force for 26 hr.

The area

The outline as issued.

The facts

Issued
Jan 3, 2017, 8:20 PM EST (01:20 UTC)
In effect from
Jan 4, 2017, 9:00 AM EST
Expired
Jan 5, 2017, 11:00 AM EST
In force
26 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
Minor

Counties Houston County, AL, Jackson County, FL, Early County, GA, Seminole County, GA

The radar

The Ft Rucker radar (KEOX), 54 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chattahoochee River at George W. Andrews Lock and Dam (USACE) (COLA1). The gauge peaked at 104.23 ft at Jan 4, 2017, 6:00 AM EST.

actionminormoderate10011001/0401/0501/06
Action stage
92 ft
Minor stage
106 ft
Moderate stage
112 ft
Major stage
124 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02343801, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

900 
WGUS42 KTAE 040120
FLWTAE
FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
820 PM EST TUE JAN 3 2017

...The National Weather Service in Tallahassee has issued a Flood 
Warning for the following rivers in Alabama...Florida...Georgia... 

  Chattahoochee River at Columbia L&D affecting Houston...Jackson...
  Early AND Seminole COUNTIES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interest along the river should monitor the latest 
forecasts, and be prepared to take necessary precautions to protect 
life and property. Do not drive cars through flooded areas. If you 
see flood waters: Turn around. Don't drown.

For graphical hydrologic information, please go to weather.gov and 
click on your state. Select Rivers and Lakes AHPS under current 
conditions and click on your river point.

&&

ALC069-FLC063-GAC099-253-050120-
/O.NEW.KTAE.FL.W.0008.170104T1400Z-170105T1600Z/
/COLA1.1.ER.170104T1400Z.170104T1800Z.170105T0600Z.NO/
820 PM EST TUE JAN 3 2017

The National Weather Service in Tallahassee has issued a 

* Flood Warning for the Chattahoochee River at Columbia L&D.
* From Wednesday morning, or until the warning is cancelled.
* At  7:00 PM Tuesday the stage was 102.2 feet.
* Minor flooding is forecast.
* Flood stage is 106.0 feet.
* Forecast: The river will continue rising to near 106.6 feet by
  Wednesday afternoon. 
* Impact: At 106.0 feet: In Early County, access to private residences
  will be restricted at the Confederate Naval Landing. Water will be 
  up to 3 feet deep in some areas. In Houston County, the boat dock 
  at Lizard Landing Camp begins to flood. 

&&

LAT...LON 3131 8513 3113 8512 3082 8497 3083 8489 3118 8505 3131 8506


$$
1 follow-up statement
134 
WGUS82 KTAE 041537
FLSTAE
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1037 AM EST WED JAN 4 2017

...The Flood Warning is cancelled for the following rivers in 
Alabama...Florida...Georgia...
 
  Chattahoochee River at Columbia L&D affecting Houston...Jackson...
  Early AND Seminole COUNTIES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interest along the river should monitor the latest 
forecasts, and be prepared to take necessary precautions to protect 
life and property. Do not drive cars through flooded areas. If you 
see flood waters: Turn around. Don't drown.

For graphical hydrologic information, please go to weather.gov and 
click on your state. Select Rivers and Lakes AHPS under current 
conditions and click on your river point.

&&

ALC069-FLC063-GAC099-253-041607-
/O.CAN.KTAE.FL.W.0008.000000T0000Z-170105T1600Z/
/COLA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1037 AM EST WED JAN 4 2017

The Flood Warning is cancelled for
  the Chattahoochee River at Columbia L&D.
* At  9:00 AM Wednesday the stage was 104.2 feet.
* Flood stage is 106.0 feet.
* Forecast: The river crested below flood stage at 104.2 feet. The 
  river will fall to 104.1 feet by .
* Impact: At 106.0 feet: In Early County, access to private residences
  will be restricted at the Confederate Naval Landing. Water will be 
  up to 3 feet deep in some areas. In Houston County, the boat dock 
  at Lizard Landing Camp begins to flood. 

&&

LAT...LON 3131 8513 3113 8512 3082 8497 3083 8489 3118 8505 3131 8506


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this river flood warning went out at Jan 3, 6:28 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jan 3, 6:28 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
628 PM EST Tue Jan 3 2017

.AVIATION [Through 00Z Thursday]...
Conflicting signals for fog development tonight. While the ground
is still quite wet after the last couple days of rain, some drier
air is arriving. Additionally, the extensive CS moving over the
region will be another inhibiting factor for widespread fog. As a
result, will show MVFR vsbys in the TAFs before sunrise, except at
VLD, where more pessimistic conditions will be preferred. After
13z-14z, NW winds will increase and should help rapidly return VFR
conditions across the area. Some gusty NW winds on Wednesday near
18kt will be possible during the afternoon hours.

&&

.PREV DISCUSSION [401 PM EST]...

.NEAR TERM [Through Tonight]...
The cold front was pushing eastward across the eastern Big Bend at
18z with scattered showers out ahead of it. The front will briefly
stall over or just south of the SE Big Bend before getting a kick by
a stronger secondary cold front on Wednesday. Clouds will increase
overnight ahead of this front but no rain is expected. Temperatures
will be in the lower to mid 50s.

.SHORT TERM [Wednesday Through Thursday Night]...
In the upper levels a trough is over the Eastern U.S. A secondary
cold front will move through on Wednesday night. Expect dry weather
through this forecast period with POPs near zero. Skies will be
mostly cloudy until the weak front moves through on Wednesday night.
Highs will be in the 60s on Wednesday and Thursday afternoons. Lows
will be in the 40s.

.LONG TERM [Friday Through Tuesday]...
In the upper levels a deep trough will move through on
Saturday into Sunday. On Friday a low will begin to develop near Big
Bend Florida over the Gulf. By Saturday morning it will be off the
coast of South Carolina. POPs near 30 percent on Friday will
increase to 40 to 50 percent on Friday night and Saturday. On Sunday
conditions will dry out as high pressure invades from the Great
Plains bringing cold dry arctic air. On Friday and Friday night
there will be a sharp temperature gradient with colder conditions in
the northwestern portion. By Saturday cold air will settle into the
region with highs in the upper 40s and lower 50s present Saturday
and Sunday afternoons. Lows will be in the upper 20s and lower 30s
on Saturday and Sunday nights. By Monday temperatures will gradually
begin to increase as high pressure moves out.

.MARINE...
A generally weak pressure pattern will remain over the marine area
through Friday resulting in light winds and low seas. By Friday
evening, an increase in offshore winds to advisory levels is
expected as a storm system moves across the Gulf Coast States.
Advisory level winds are likely to continue into the first of next
week.

.FIRE WEATHER...
Drier and cooler air will arrive in the region over the next
couple of days. Rain chances will remain low at least until Friday
night. Even with a drier airmass moving into the region...relative
humidity values will stay well above critical levels.

.HYDROLOGY...
Rain has moved out of the region with the exception of a few
showers in the Big Bend. Southeast Alabama and Panhandle Florida
received the most rain with 8 to 10 inches of rain in many
locations. Rain totals varied in Southwest Georgia from around 1
inch near Valdosta to 6 to 8 inches near Clay and Quitman
Counties. Rainfall totals varied greatly in Big Bend Florida as
well ranging from 2 to 5 inches.

Rivers are continuing to rise across the region, with the bulk of
the impacts expected across the western half of the forecast area.
The Choctawhatchee River is expected to crest at Newton later this
evening with steady/sharp rises expected further downstream through
the next few days. It's possible that moderate flooding occurs at
Caryville and major flooding at Bruce in the next few days.

In the Chipola System, a rather large swath of 4-6 inches fell in
the headwaters near the AL/FL border, which will result in
continued steady rise on the river at Marianna. There's the
possibility of reaching minor flood at Marianna and Altha later
this week.

Over in the ACF Basin, significant rains occurred between
Columbus and Lake Eufaula, and this has resulted in significant
releases from the lake down the Chattahoochee River that will
approach 60 kcfs later tonight. After taking in contributions from
the Flint in the days ahead, Woodruff Dam will be increasing
releases to a target of 70-75 kcfs later tomorrow. This will
result in higher-end minor flooding on the Apalachicola River at
Blountstown. It's possible that this forecast is revised upwards
in the days ahead depending on release plans.

Further to the east, the Ochlockonee and Withlacoochee River
basins didn't receive as much rainfall, and though some of the
forecast points may rise to action stage in the next couple of
days, flooding is not expected at this time.

For the latest information on area rivers, please visit our AHPS
page at http://water.weather.gov/ahps2/index.php?wfo=tae

Also newly available are flood inundation maps for the
Apalachicola at Blountstown through our AHPS interface.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   53  68  44  66  45 /   0   0   0   0   0
Panama City   56  66  47  62  47 /   0   0   0   0  10
Dothan        51  62  40  60  40 /   0   0   0   0  10
Albany        52  65  40  62  41 /   0   0   0   0  10
Valdosta      53  68  43  66  43 /  10   0   0   0   0
Cross City    55  72  47  69  46 /  20   0   0   0  10
Apalachicola  56  69  48  64  49 /   0   0   0   0  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until 5 AM EST /4 AM CST/ Wednesday for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Barry
SHORT TERM...McDermott
LONG TERM...McDermott
AVIATION...Godsey
MARINE...McDermott
FIRE WEATHER...Godsey
HYDROLOGY...Godsey/McDermott

In the hours before

Local storm report, Jan 3, 2:41 PM EST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
241 PM EST TUE JAN 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TORNADO          5 SSW PUTNEY            31.41N 84.16W
01/02/2017                   MITCHELL           GA   NWS STORM SURVEY

            NWS GROUND SURVEY INDICATES EF1 TORNADO TOUCHED DOWN NEAR
            FLINT RIVER JUST WEST OF US 19. NUMEROUS PECAN TREES
            UPROOTED AND PINE TREES SNAPPED. ROOF DAMAGE TO SEVERAL
            MOBILE HOMES OFF STAGE COACH ROAD. MAX WINDS ESTIMATED AT
            90 TO 95 MPH. TORNADO MAY HAVE TOUCHED DOWN A BIT FURTHER

            WEST AND LIFTED A BIT FURTHER EAST IN INACCESSIBLE AREAS.

&&

CAMP
Local storm report, Jan 3, 7:48 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
748 PM EST TUE JAN 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TORNADO          4 SSW TAYLOR            31.11N 85.51W
01/02/2017                   GENEVA             AL   NWS STORM SURVEY

            TORNADO TOUCHED DOWN IN GENEVA COUNTY NEAR HOUSTON COUNTY
            BORDER ALONG REHOBETH ROAD BEFORE LIFTING AFTER CROSSING
            US 231 EAST OF THE NATIONAL PEANUT FESTIVAL GROUNDS. IN
            GENEVA COUNTY THE TORNADO DEBARKED AND DENUDED SEVERAL
            LARGE TREES AND SNAPPED OR UPROOTED SEVERAL MORE. DAMAGE
            AT THE NATIONAL PEANUT FESTIVAL GROUNDS IN HOUSTON COUNTY
            INCLUDED SNAPPED POWER POLES AND BUILDING DAMAGE. THE
            TORNADO WAS RATED EF2 WITH MAX WINDS AROUND 115 MPH AND
            WAS 500 YARDS WIDE. THE PATH LENGTH WAS 7.6 MI.

0840 PM     TSTM WND DMG     3 SSE TAYLOR            31.12N 85.44W
01/02/2017                   HOUSTON            AL   NWS STORM SURVEY

            *** 4 FATAL *** NWS SURVEY TEAM DETERMINED THAT THE
            DAMAGE AT LEONARD DRIVE IN THE REHOBETH AREAS WAS CAUSED
            BY STRONG STRAIGHT LINE WINDS ON THE SOUTHERN FLANK OF A
            TORNADO JUST TO THE NORTH. DAMAGE CONSISTED OF NUMEROUS
            LARGE TREES SNAPPED AND UPROOTED. ONE MOBILE HOME WAS
            SPLIT BY A LARGE TREE RESULTING IN FOUR FATALITIES.
            DAMAGE PATTERN WAS NOT CONVERGENT AND NOTICABLY SOUTH OF
            THE PATH OF THE TORNADO VORTEX. ESTIMATED WIND SPEED IS
            AROUND 85 MPH.

&&

CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 10:06 AM ESTRiver Flood WarningTAELee4 days
Jan 4, 9:37 AM ESTRip Current StatementTAEBay, Franklin, Gulf, Walton17 hr

Nearby

River Flood Warnings in Georgia, 2017River Flood Warnings in Florida, 2017River Flood Warnings in Alabama, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.